1. Health
Send to a Friend via Email

Discuss in my forum

Lithium Toxicity - Types, Causes and Treatment

Bipolar Mood Stabilizers Library

By

Updated September 04, 2012

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Lithium toxicity is a potentially serious condition caused by having too much lithium in your system. Since lithium's primary medical use is as a mood stabilizer, most cases occur among people who have bipolar disorder. In addition, people living with someone who takes lithium may be at some risk for inadvertent ingestion and toxicity.

It is very important for people who take this medication to be aware of the symptoms of lithium toxicity. Loved ones and friends should also be educated about the symptoms so they can help you if you're unable to help yourself.

Testing

One of the reasons doctors order periodic blood tests for people taking lithium is because the window between an effective dose and a toxic dose is very small -- and what is a safe, effective dose for one person may be toxic to another.

According to the US Food and Drug Administration (FDA), in general the desirable level is 0.6 to 1.2 mEq/L. However, they point out, "Patients unusually sensitive to Lithium may exhibit toxic signs at serum levels below 1 mEq/L."

The higher the serum level, the likelier there will be both side effects and the appearance of toxic symptoms (also called lithium intoxication).

There are three types of lithium toxicity: Acute, Chronic, and Acute on Chronic.

Acute Lithium Toxicity

This most commonly occurs when someone who isn't taking lithium at all ingests it. This could occur when a family member takes pills from the wrong bottle, when a child gets into a parent's medications, or in a suicide attempt.

According to the researchers Timmer and Sands, acute toxicity can carry somewhat less medical risk and less severe symptoms than the other types, depending on the amount taken. This, they say, is because lithium will clear out of the body more quickly in someone whose system is unused to lithium.

Possible mild symptoms include diarrhea, dizziness, nausea, stomach pains, vomiting, and weakness. More severe symptoms can include hand tremors, ataxia, muscle twitches, slurred speech, nystagmus, seizures, coma and, in rare cases, heart problems.

Depending on the amount taken and how soon the ingestion of lithium is discovered, treatment may include having your stomach pumped, intravenous fluids, and kidney dialysis, among others. Generally, the prognosis is good unless nervous system symptoms have appeared, in which case there may be long-term problems.

Chronic Lithium Toxicity

The chronic form of lithium intoxication occurs in people who take lithium daily but the serum blood level has crept up into the toxic range. Possible causes are a dosage increase, dehydration, interactions with other medications, and problems with kidney function.

Unlike acute lithium poisoning, patients with chronic lithium toxicity are less likely to have stomach and intestinal problems. Common symptoms include slurred speech, tremors, and increased reflexes.

However, chronic lithium poisoning is less likely to be detected early than the other types. More severe symptoms may appear before the condition is identified. These can include memory problems and other cognitive impairment, significant movement problems, psychosis, kidney failure, seizures, coma and death.

If neurocognitive symptoms occur, they may persist long-term even after successful treatment.

Lithium will clear the system more slowly in this type of toxicity than in the acute type. If caught immediately, gastric lavage (stomach pumping) may be indicated.

If symptoms are detected early, reducing lithium dosage or stopping it altogether may be sufficient treatment, resuming a lower dosage when appropriate.

Otherwise, a series of dialysis treatments may be necessary to clear the excess lithium from the patient's system. In all cases, intravenous fluids are likely to be administered.

Acute on Chronic Toxicity

This occurs when a patient who regularly takes lithium accidentally or deliberately takes a higher dose than prescribed. Because the effective levels and the toxic levels of lithium in the bloodstream are so close, the additional dose that causes acute on chronic toxicity doesn't have to be terribly high.

Symptoms of this condition include both the gastrointestinal symptoms of acute toxicity and the severe symptoms of chronic toxicity. Intravenous fluids and a course of dialysis are usually indicated, along with other possible treatments including drugs for nausea or to control seizures.

Acute on chronic lithium toxicity is considered to be the most severe form, with the highest potential for long-term consequences.

Outlook

Most people recover from lithium toxicity without problems. About 10 percent of those with severe poisoning may have long-term complications, which are most likely in cases of acute on chronic lithium intoxication. Of these, the most common problems are with the nervous system, but the thyroid, kidneys, parathyroid, and heart may be affected.

Sources:
Lithium Prescribing Information. Drugs.com. Apr 2007.
Medline Plus. Lithium Toxicity. National Institutes of Health. 21 Jan 2010.
Timmer, RT, and Sands, JM. Lithium Intoxication. Journal of the American Society of Nephrology. 10.3 (1999): 666-674.
Lee, DC, et al. Lithium Toxicity. Medscape Reference. 18 Nov 2010.

  1. About.com
  2. Health
  3. Bipolar Disorder
  4. Medications
  5. Mood Stabilizers
  6. Lithium
  7. Lithium Toxicity - Types, Causes and Treatment

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.